Blog
About

0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Argatroban Therapy in Patients with Coronary Artery Disease and Heparin-Induced Thrombocytopenia

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          The efficacy of the direct thrombin inhibitor argatroban was investigated in patients who developed heparin-induced thrombocytopenia following heparin therapy for coronary artery disease. The outcome of 121 patients treated with argatroban was compared with that of 26 patients in a historical control (i.e. patients who did not receive direct thrombin inhibition therapy). Argatroban, compared with controls, significantly reduced the 37-day composite of death, amputation or new thrombosis (30 versus 50%, p = 0.043), primarily driven by a significant decrease in new thrombosis (10 versus 31%, p = 0.01), and led to less bleeding (4 versus 15%, p = 0.046). Therefore, in patients with coronary artery disease who develop heparin-induced thrombocytopenia, argatroban provides safe, effective anticoagulation.

          Related collections

          Most cited references 8

          • Record: found
          • Abstract: found
          • Article: not found

          Temporal aspects of heparin-induced thrombocytopenia.

          Heparin-induced thrombocytopenia is a relatively common antibody-mediated drug reaction. We studied the temporal relation between previous or current heparin therapy and the onset of heparin-induced thrombocytopenia. We examined the time between the start of heparin therapy and the onset of thrombocytopenia in 243 patients with serologically confirmed heparin-induced thrombocytopenia. We also investigated the persistence of circulating heparin-dependent antibodies by performing a platelet serotonin-release assay and an assay for antibodies against platelet factor 4. The outcome in seven patients who had previously had an episode of heparin-induced thrombocytopenia and were later treated again with heparin was also examined. A fall in the platelet count beginning four or more days after the start of heparin therapy occurred in 170 of the 243 patients (70 percent); in these patients, a history of previous heparin treatment did not influence the timing of the onset of thrombocytopenia. In the remaining 73 patients (30 percent), the onset of thrombocytopenia was rapid (median time of onset, 10.5 hours after the start of heparin administration); all these patients had been treated with heparin within the previous 100 days. During recovery from thrombocytopenia, heparin-dependent antibodies in the serum fell to undetectable levels at a median of 50 to 85 days, depending on the assay performed. In the seven patients who were given heparin again after the disappearance of heparin-dependent antibodies, a new episode of heparin-induced thrombocytopenia did not occur. Heparin-induced thrombocytopenia can begin rapidly in patients who have received heparin within the previous 100 days. Heparin-dependent antibodies do not invariably reappear with subsequent heparin use.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Heparin-induced thrombocytopenia: recognition, treatment, and prevention: the Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy.

            This chapter about the recognition, treatment, and prevention of heparin-induced thrombocytopenia (HIT) is part of the Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy: Evidence Based Guidelines. Grade 1 recommendations are strong and indicate that the benefits do, or do not, outweigh risks, burden, and costs. Grade 2 suggests that individual patients' values may lead to different choices (for a full understanding of the grading, see Guyatt et al, CHEST 2004; 126:179S-187S). Among the key recommendations in this chapter are the following: For patients in whom the risk of HIT is considered to be > 0.1%, we recommend platelet count monitoring (Grade 1C). For patients who are receiving therapeutic-dose unfractionated heparin (UFH), we suggest at least every-other-day platelet count monitoring until day 14, or until UFH is stopped, whichever occurs first (Grade 2C). For patients who are receiving postoperative antithrombotic prophylaxis with UFH (HIT risk > 1%), we suggest at least every-other-day platelet count monitoring between postoperative days 4 to 14 (or until UFH is stopped, whichever occurs first) [Grade 2C]. For medical/obstetric patients who are receiving prophylactic-dose UFH, postoperative patients receiving prophylactic-dose low molecular weight heparin (LMWH), postoperative patients receiving intravascular catheter UFH "flushes," or medical/obstetrical patients receiving LMWH after first receiving UFH (risk, 0.1 to 1%), we suggest platelet count monitoring every 2 days or 3 days from day 4 to day 14, or until heparin is stopped, whichever occurs first (Grade 2C). For medical/obstetrical patients who are only receiving LMWH, or medical patients who are receiving only intravascular catheter UFH flushes (risk < 0.1%), we suggest clinicians do not use routine platelet count monitoring (Grade 2C). For patients with strongly suspected (or confirmed) HIT, whether or not complicated by thrombosis, we recommend use of an alternative anticoagulant, such as lepirudin (Grade 1C+), argatroban (Grade 1C), bivalirudin (Grade 2C), or danaparoid (Grade 1B). For patients with strongly suspected (or confirmed) HIT, we recommend routine ultrasonography of the lower-limb veins for investigation of deep venous thrombosis (Grade 1C); against the use of vitamin K antagonist (VKA) [coumarin] therapy until after the platelet count has substantially recovered; that the VKA antagonist be administered only during overlapping alternative anticoagulation (minimum 5-day overlap); and begun with low, maintenance doses (all Grade 2C). For patients receiving VKAs at the time of diagnosis of HIT, we recommend use of vitamin K (Grade 2C) [corrected] For patients with a history of HIT who are HIT antibody negative and require cardiac surgery, we recommend use of UFH (Grade 1C).
              Bookmark
              • Record: found
              • Abstract: not found
              • Article: not found

              When heparins promote thrombosis: review of heparin-induced thrombocytopenia.

                Bookmark

                Author and article information

                Journal
                CRD
                Cardiology
                10.1159/issn.0008-6312
                Cardiology
                S. Karger AG
                0008-6312
                1421-9751
                2008
                February 2008
                28 August 2007
                : 109
                : 3
                : 172-176
                Affiliations
                aMassachusetts General Hospital and Harvard Medical School, Boston, Mass., bClinical Science Consulting, Austin, Tex., and cCTI Clinical Trial and Consulting Services, Cincinnati, Ohio, USA
                Article
                106678 Cardiology 2008;109:172–176
                10.1159/000106678
                17726318
                © 2007 S. Karger AG, Basel

                Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                Page count
                Figures: 1, Tables: 2, References: 11, Pages: 5
                Categories
                Original Research

                Comments

                Comment on this article